Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2004, 6:57 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:57 PM CDT (23:57 UTC)
- Expired
- May 24, 2004, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS53 KTOP 242357 SVRTOP KSC045-087-177-250045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 745 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AUBURN...OR ABOUT 10 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... TOPEKA GRANTVILLE LECOMPTON PERRY LAKE PERRY OZAWKIE WILLIAMSTOWN OSKALOOSA WINCHESTER MCLOUTH A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3895 9589 3885 9578 3904 9521 3939 9521 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 24, 2:27 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT MON MAY 24 2004 .DISCUSSION... PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE MAIN INTEREST. SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF. JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO. LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL NEBRASKA. ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE... CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO FROM SPC FOR UPDATES. AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2 INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON. FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION. CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH LEAD WAVE MOVING THROUGH. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES TONIGHT THROUGH NOON TUESDAY. && 65
Hazardous weather outlook, May 24, 4:08 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT MON MAY 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 408 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE FROM THURSDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN ACCUMULATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 24, 4:46 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 NW MUNDEN 39.98N 97.62W
05/24/2004 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 4:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 5 W BELLEVILLE 39.82N 97.73W
05/24/2004 REPUBLIC KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 5:12 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL BELLEVILLE 39.82N 97.63W
05/24/2004 1.75 INCH REPUBLIC KS EMERGENCY MNGR
&&
BNLocal storm report, May 24, 5:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TORNADO 9 NW LINN 39.77N 97.20W
05/24/2004 WASHINGTON KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 5:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 7 SW MORROWVILLE 39.77N 97.26W
05/24/2004 1.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 6:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM FUNNEL CLOUD 3 W PALMER 39.63N 97.20W
05/24/2004 WASHINGTON KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:04 PM CDT | Tornado Warning | TOP | Republic | 56 min |
| May 24, 4:30 PM CDT | Tornado Warning | TOP | Republic | 45 min |
| May 24, 5:03 PM CDT | Tornado Warning | TOP | Washington | 57 min |
| May 24, 5:15 PM CDT | Tornado Warning | TOP | Cloud, Republic | 60 min |
| May 24, 5:59 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 46 min |
| May 24, 6:44 PM CDT | Tornado Warning | TOP | Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.